Advice on oxybutynin please: My daughters consultant... - ERIC

ERIC
3,165 members1,427 posts

Advice on oxybutynin please

My daughters consultant has suggested that she goes on oxybutynin and i have heard of a lot of bad side effects. Just wondering what opinions are out there on it please

12 Replies
oldestnewest

For my daughter it hasn't been such a great outcome. I posted a few days ago about our visit to hospital, it was there that we found out oxybutynin was causing her to hold on to too much urine. We're only at the end of the first week without it...

Reply

Like you our nurse advised of side effects, but I agreed to try it. We had the flushing cheeks side effects and overheating, so I made sure she had a layer removed as soon as she started looking hot. The occasional dry mouth but due to kidney issues we take a drink everywhere we go.

Constipation wise I just upped the Movicol as needed. For us it has worked wonders, very quickly it stopped our accidents and since has allowed her to have a better bladder capacity and achieve a pattern of toileting which has moved our journey on a step.

I would also say if you start and find it doesn't work for you, you can stop it at any point, the life of drug in the system is short 5 hrs.

1 like
Reply

My daughter is 7 and started it about a month ago. She is on Lyrinel which is a slow release version. Constipation doesn't seem to have become a problem - I was worried about that as she has has a lot of problems witholding in the past. Anyway, she did get some very bad stomach pains in the first couple of weeks but seems to be fine now. She has an irritable bladder, and they also thought she had giggle incontinence as she would always have a wet a accident if she was laughing. One tablet did nothing but we took the dose up to two tablets a day and she has hardly wet herself since. Which is great, because it means the laughing accidents were part of the irritable bladder rather than giggle incontinence ( which can't be treated with oxybutinin). She is delighted with her tablets, and feels much more in control of her bladder and doesn't get the desperate sudden urges any more. So, a success. I'm hopeful that after a while her bladder will settle into a more stable state and she will be able to come back off the oxybutinin again.

Reply

My 7 year old used Oxybutyin, the slow release one and we had no side effects that I noticed (although I wasn't specifically warned of any....which reading this string, I'm not happy about as I didn't really know to watch out for them!). That said, for us it didn't actually make any difference, if anything before taking it, she was relatively dry at night time and since taking it I don't think we've had more than a handful of properly dry nights. We started on 1 tablet a day and went up to 2 but still with no benefit so we stopped using them after about 4 months.

Reply

Thanks for your replies.she has been prescribed a low dose 3 times a day.she has never swallowed tablets before so im hoping it will go ok.has anyone used the liquid format?.do you know does it have a nice taste?.(just in case tablets dont work out)

Reply

My daughter has been on meds for a week now & the side effects so far are dry mouth,constipation,dry eyes, nausea & stomach pains & no positives as yet, still as wet as ever.

Reply

Our continence nurse said you can crush them and put in a spoon of jam or yoghurt, whatever they like. Our lad has never had tablets either, so am going to do this.

Reply

Our daughter been on oxybutynin for fortnight now. Same low dose....3 tabs/day. She says about a dry mouth but that is all. Was a little alarmed to be told of the side effects as we were ushered out of consulting room, some of which included migraine type symptoms - there is a strong family history of migraines in the family. We needed to be clear if it was likely to induce migraine. Two weeks in though and i remain unconvinced that its doing what we'd hoped for her overactive bladder. <sigh>

Reply

Our Dr took her off the meds as itstarted to affect her central nervous system.really disappointed it didnt work out forher.back to the drawing board again.

Reply

Have you had any luck since?

Reply

No!- is the short answer.we took a break from oxybut &.then consultant said there really is no other meds for her to go on & put her back on it but all its done for her is constipate her very badly with no lesseningof accidents.very disappointed &.feeling very downhearted after 3 years of 10+ accidents a day

Reply

did they mention TENS? some posters here have had that as a treatment for overactive bladder for their children, but I think it depends on where you are - local NHS practice

Reply

You may also like...